Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Hastings, NE

May 20, 2004Hall County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 20, 2004, 10:17 PM CDT for Hall County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 10:17 PM CDT (03:17 UTC)
Expired
May 20, 2004, 11:00 PM CDT
In force
43 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Hall County, NE

The radar

The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS53 KGID 210317
SVRGID
NEC079-210400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1017 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1100 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WOOD RIVER...OR ABOUT 16 MILES SOUTHWEST OF
  GRAND ISLAND...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALDA AND CAIRO AROUND 1025 PM CDT...
  GRAND ISLAND AROUND 1030 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4081 9878 4070 9862 4090 9828 4103 9860

$$
10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:35 PM CDT, 8 hours 42 minutes earlier.

Area forecast discussion, May 20, 1:35 PM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
135 PM CDT THU MAY 20 2004

.SHORT TERM...POORLY DEFINED EJECTION OF WK UPR SW TROUGHS WRECKING
HAVOC ON MODEL PLACEMENT OF SURFACE FRONTAL BOUNDARY AND THE
PRIMARY SHORT TERM PROBLEM IN RELATION TO PRECIP CHANCES TONIGHT.
ATTM CONVN TRYING TO DVLP WITHIN 850MB THETA GRADIENT ACRS NW KS IN
AREA OF INCREASING LL MSTR FLUX/CVRG INADV OF WK MID LVL WV SITTING
OVR SW NE AND RWDN1 PROFILER SHOWS QUITE WELL AND PERHAPS A HARBINGER
OF THINGS TO COME OVERNIGHT AS LLJ RAMPS OVR RETURNING WARM FRONT.

SUSPECT MODEL DEPICTION OF CONVN OVERNIGHT...ALBEIT SHIFTED SWD
OWING TO POOR INITIALIZATION OF SRN PENETRATION OF FRONT THIS
MORNING...NOT ALL THAT BAD. COMBINATION OF STG MSTR FLUX CVRG
UNDERNEATH STEEP EML ON NOSE OF DVLPG LLJ WILL AIDE EVENTUAL ELEVATED
CONV CLUSTER ORIGINATING OVR ERN CO OR NW KS LATER THIS AFTN AND
THEN PROPAGATION NEWD ACRS MAINLY NE CWA BY LATE EVENING. HWVR SOME
PENCHANT FOR DOWNSTREAM DVLPMNT ALG THETA GRADIENT ACRS NRN KS
SIMILAR TO WHAT IS OCCURING THERE NOW. WARM FRONT CONTS TO MIX NWD
FRI AM W/WELL MIXED WARM SECTOR BY AFTN. IMPLIED ETA/RUCII FRONTAL
POSITION AND DEGREE OF XPCD DESTABILIZATION FVRS GOING POPS W/SOME
NUDGE UP ERN AREAS WHERE LEAST SURFACE BASED INHIBITION AND GREATEST
FRONTAL CVRG WILL COEXIST LATE AFTN INTO EARLY EVENING.

AFTER THAT POOR CONFIDENCE IN ANY MODEL SOLUTION TO
NARROW CONTD PRECIP CHCS OR TEMPS FOR THAT MATTER AS WAVERING
FRONTAL BOUNDARY POSITION KEY TO BOTH AND POORLY RESOLVED LATELY.

.LONG TERM...SATURDAY THROUGH THURSDAY...FRONT WILL BE SPREAD ACROSS
THE FORECAST AREA SATURDAY...CURRENT THINKING HAS IT IN EXTREME
SOUTHERN NEBRASKA BY MIDDAY SATURDAY. SHARP TEMPERATURE GRADIENT
WILL SET UP ACROSS THE AREA WITH 70S TO THE NORTH...AND LOWER 90S
JUST SOUTH OF THE BOUNDARY.  DISTURBANCE MOVING ACROSS THE AREA WILL
HELP GENERATE PRECIPITATION NORTH OF THE FRONT SATURDAY AFTERNOON
INTO EVENING.  THE FRONT PUSHES OFF TO THE SOUTHEAST SATURDAY
NIGHT...AS A LOW CENTER MOVES EAST INTO IOWA.

LEE CYCLOGENESIS BEGINS SUNDAY IN EASTERN MONTANA/WYOMING...THE
RESULTING FLOW WILL BRING WARMER AIR BACK NORTH BY LATE AFTERNOON.
TIME HEIGHT CROSS SECTIONS OF MOISTURE SHOW THE REGION WILL BE
RELATIVELY DRY...AND IT WILL END UP A MOSTLY SUNNY DAY WITH NO
PRECIPITATION EXPECTED.

MONDAY WILL SEE A COLD FRONT MOVING SOUTH THROUGH THE PLAINS...IT
SHOULD ENTER SOUTH CENTRAL NEBRASKA IN THE LATE AFTERNOON. WILL
INTRODUCE POPS MONDAY EVENING. FRONT WILL CONTINUE SOUTHEAST MONDAY
NIGHT...AND FORECAST AREA SHOULD BE UNDER CLOUDY COLD AIR ADVECTION
REGIME ON TUESDAY.  HAVE LOWER MAX TEMPERATURES FOR TUESDAY
AFTERNOON.  BOUNDARY APPEARS TO CLEAR THE AREA BY WEDNESDAY
AFTERNOON...AND DRIER WEATHER SHOULD RETURN FOR WEDNESDAY NIGHT AND
THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/NELSON
Hazardous weather outlook, May 20, 9:40 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT THU MAY 20 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
940 PM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE INTO THE
WESTERN PORTION OF THE FORECAST AREA...DRIFTING TO THE EAST
NORTHEAST...MAINLY NORTH OF HIGHWAY 6. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE. LATER TONIGHT...ONGOING THUNDERSTORMS FROM EASTERN
COLORADO AND WESTERN KANSAS WILL CLUSTER AND RIDE INTO WESTERN
PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT...TRACKING EAST
NORTHEAST ACROSS THE REGION WITH THE HELP OF AN UPPER LEVEL
DISTURBANCE AND NORTHWARD MOVING WARM FRONT. THUNDERSTORMS WILL BE
MOST LIKELY NORTH OF HIGHWAY 36 IN KANSAS. ALTHOUGH WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS MAY APPROACH SEVERE
LEVELS AND BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY NORTH OF
INTERSTATE 80 AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A BETTER THREAT OF SEVERE THUNDERSTORM EXISTS LATE FRIDAY AFTERNOON
AND EVENING IN THE VICINITY OF A FRONTAL BOUNDARY FORECAST OVER THE
AREA. STORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BETWEEN 4
AND 5 PM WITH A RISK FOR LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL SEVERE THUNDERSTORM POSSIBILITIES EXIST AGAIN
LATE SATURDAY AND EVENING AND INTO NEXT WEEK.  A SURFACE FRONT WILL
REMAIN DRAPED ACROSS THE AREA AND A SERIES OF DISTURBANCES WILL EJECT
OUT OF A PERSISTENT UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE
WESTERN UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

10/T

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:27 AM CDTSevere Thunderstorm WarningGIDValley33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.